[Skip to Content]
[Skip to Content Landing]
Article
November 1982

Acetaminophen and Aspirin: Prescription, Use, and Accidental Ingestion Among Children

Author Affiliations

From the Clinical Pharmacology Unit, Children's Hospital Medical Center, Harvard Medical School (Drs Mitchell and Lovejoy), the Drug Epidemiology Unit, Boston University School of Public Health (Drs Mitchell, Slone, and Shapiro), and the Massachusetts Poison Control System (Dr Lovejoy), Boston.

Am J Dis Child. 1982;136(11):976-979. doi:10.1001/archpedi.1982.03970470020005
Abstract

• Among 3,587 hospitalized children monitored by the Pediatric Drug Surveillance Program between 1974 and 1979, acetaminophen was prescribed for 32% and aspirin for 3%. In the three months before admission, 23% reported use of either drug. In both inpatient and preadmission settings, acetaminophen use increased between 1975 and 1977 and decreased subsequently. Aspirin prescriptions were consistent over the entire study period among inpatients, but preadmission use decreased substantially. The Massachusetts Poison Information Center observed a 36% increase in calls concerning aspirin from 1976 to 1977 and 1977 to 1978, similar to the increase in all calls, but acetaminophen calls increased by 87%. Long-standing concerns about the toxic effects of aspirin, coupled with recent concerns about hepatotoxic effects of acetaminophen in overdose, may be leading physicians and parents to decrease the use of both drugs for the treatment of fever.

(Am J Dis Child 1982;136:976-979)

×